Alert archive / Illinois / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 102, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at May 31, 1998, 3:26 PM CDT for Crawford County, Lawrence County, Illinois. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 31, 1998, 3:26 PM CDT (20:26 UTC)
- Expired
- May 31, 1998, 4:00 PM CDT
- In force
- 34 min
- Issued by
- NWS Lincoln, IL
- Area
- Whole counties
Counties Crawford County, IL, Lawrence County, IL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 3:27 PM CDT | Hail 2.75 | Birds, IL | Hail up to baseball size caused considerable damage to 13 parked cars at one residence 3 miles east of Birds, breaking house and car windows. It also seriously dented the vehicles and siding on the house. A mile down the road the hail damaged another car. N |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 31, 3:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 8.4 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3079 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 646 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 370 m²/s²
- 0-3 km storm-relative helicity
- 332 m²/s²
- Significant tornado parameter
- 6.7
- Supercell composite
- 29.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSPI 312026 RRA SVRSPI ILC033-101-312100- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LINCOLN IL 326 PM CDT SUN MAY 31 1998 THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR SOUTHERN CRAWFORD COUNTY IN SOUTHEASTERN ILLINOIS NORTHERN LAWRENCE COUNTY IN SOUTHEASTERN ILLINOIS * UNTIL 400 PM CDT * AT 324 PM CDT LINCOLN DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES SOUTH OF ROBINSON...MOVING EAST AT 40 MPH. * THIS STORM IS EXPECTED TO AFFECT AREAS AROUND... FLAT ROCK BIRDS HEATHSVILLE RUSSELVILLE LARGE HAIL CAN BE EXPECTED WITH THIS STORM. GET INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS.d BYRD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 1:43 PM CDT, 1 hour 43 minutes earlier.
Area forecast discussion, May 31, 1:43 PM CDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 143 PM CDT SUN MAY 31 1998 18Z SFC ANALYSIS SHOWS CF PUSHING S OUT OF CWA WITH SECONDARY COLD FRONT OVER NRN IL. STILL A FEW LINGERING RWS/TRWS OVER OUR SERN 8 COUNTIES...SHOULD MOVE OUT BY ZONE TIME. FOR TONIGHT...SKIES WILL CLEAR WITH WINDS DIMINISHING...CURRENT FORECAST OF LOWER TO MIDDLE 50S FOR CWA STILL LOOKS GOOD. ON MONDAY...A PLEASANT DAY IS IN STORE WITH TEMPS IN THE UPPER 70S. PIA 49/78 00 SPI 51/79 00 DEC 51/78 00 CMI 52/78 00 LWV 54/80 00 BYRD
In the hours before
Special weather statement, May 31, 11:00 AM CDT, 4 hours 26 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-011100- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 1100 AM CDT SUN MAY 31 1998 A COLD FRONT MOVING SOUTHEAST ACROSS THE STATE WILL CONTINUE TO TRIGGER SCATTERED THUNDERSTORMS ACROSS THE SOUTHERN HALF OF ILLINOIS THIS AFTERNOON. SOME OF THESE STORMS COULD BE SEVERE...MAINLY SOUTH OF A DANVILLE TO BELLVILLE LINE...SO SPOTTER ACTIVATION MAY BE REQUIRED. BYRD
Special weather statement, May 31, 11:00 AM CDT, 4 hours 26 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-011100- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 1100 AM CDT SUN MAY 31 1998 A COLD FRONT MOVING SOUTHEAST ACROSS THE STATE WILL CONTINUE TO TRIGGER SCATTERED THUNDERSTORMS ACROSS THE SOUTHERN HALF OF ILLINOIS THIS AFTERNOON. SOME OF THESE STORMS COULD BE SEVERE...MAINLY SOUTH OF A DANVILLE TO BELLVILLE LINE...SO SPOTTER ACTIVATION MAY BE REQUIRED. BYRD
The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 2:17 PM CDT | Severe Thunderstorm Warning | ILX | Crawford, Jasper | 28 min |
| May 31, 2:45 PM CDT | Severe Thunderstorm Warning | ILX | Crawford, Jasper | 45 min |
| May 31, 4:26 PM CDT | Severe Thunderstorm Warning | ILX | Lawrence | 34 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.